How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Robert Your Own Question
Dr. Robert
Dr. Robert, Doctor
Category: Medical
Satisfied Customers: 6680
Experience:  M.B.B.S, Experienced Family Physician
8493425
Type Your Medical Question Here...
Dr. Robert is online now

92 year old female has had burning sensation for one week in

Resolved Question:

92 year old female has had burning sensation for one week in fingertips of both hands. New medication administered for BP last week nefidipine. Also suffers from arthritis bloating constipation and takes pain patches weekly . Burning fingertips just happened one night early evening whilst sitting on chair.
Submitted: 3 years ago.
Category: Medical
Expert:  Dr. Robert replied 3 years ago.
Hello,
Welcome to justanswer.com and thank you for your question.
I'm so sorry to hear of your discomfort. I will do whatever I can to help answer your questions .First I need a little more information-

Do you have this burning finger tips symptoms after taking the nifedipine?
Is there any numbness or tingling sensation on finger tips?

Kind Regards,
Dr. Robert

Customer: replied 3 years ago.

The nifedipine medication dosage is 10mg daily and was started on 22 July. Losartine BP medication was reduced from 75 mg to 50 mg to improve blood. The nifedpine was introduced to work alongside the losartine .The sudden onset of the burning sensation in the fingertips has just given rise to my mother wondering if the burning sensation is a side effect of nifedipine. She has also been suffering for more than two months with a very painful swollen index finger and despite two strong doses of antibiotics the index finger is still very painful, swelling and then going down again. A retired nurse has said the index finger needs to be lanced but this has not been undertaken by her GP. Could the burning sensation in all fingertips be related. She is becoming rather anxious about the continuing discomfort

Expert:  Dr. Robert replied 3 years ago.
Dear Catriona
Thank you for providing quick additional info.

The burning sensation in finger tips can be due to the side effect of nifedipine.This drug may cause neuropathy(nerve damage) as side effect.

Other common causes are:damageof nerve due to nerve compression syndromes, pressure on the spinal nerves such as that due to a herniated disk,high blood pressure, diabetes, stroke,transient ischemic attack.

Also this can be due to:Underactive thyroid,abnormal levels of calcium, potassium, or sodium in your body,lack of vitamin B12,certain medications.

Most probably the cause of this sudden burning sensation on finger tips seems to be due to side effect of nifedipine.

She may need following tests to rule out other causes:

-Electromyography(EMG)& Nerve conduction studies,
-Certain blood tests,
-Electro physiological studies
-Nerve conduction velocity (NCV)

So for confirmation,I advice you to make an appointment with your doctor to have these tests done so as to rule out other causes & nifedipine may be stopped for few days to see if this is the culprit.

Hope this helped.

My goal is to provide you with excellent service – if you feel you have gotten anything less, please reply back, I am happy to address follow-up questions.

Thank you XXXXX
Dr. Robert


Dr. Robert and other Medical Specialists are ready to help you
Expert:  Dr. Robert replied 3 years ago.
Hi Catriona

I'm just following up with you to see how everything is going. Did my answer help?

Has your mother consulted the doctor?
Was tests done to rule out other causes?
Was nifedipine stopped?


Let me know,
Dr.Robert